MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE
Model Number LXA21
Medical Device Problem Codes Calcified (1077); Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device being sent to manufacturer.
 
Event or Problem Description
On (b)(6) 2014 a patient received a mitroflow lxa21 aortic heart valve.The manufacturer was notified the surgeon explanted the aortic valve after +/- 4.6 years, on (b)(6) 2019.Patient (male) was +/- 70 years of age when he received the first implant.Valve was replaced with a edwards perimount 23mm.
 
Event or Problem Description
The manufacturer received additional information on oct.23, 2019 identifying the patient outcome was fine.
 
Additional Manufacturer Narrative
The manufacturer received additional information on oct.23, 2019 identifying the patient outcome was fine.At this time the manufacturer has not received any further information from the site and the device has not been received for investigation.Thus the manufacturer cannot conduct any investigations related to the device.The manufacturer is continuing to follow-up for further information and will update the competent authority if any information is received.At this time the root cause cannot be established.Fields changed: b4, b5, g4, g7, h2, h6.
 
Additional Manufacturer Narrative
The manufacturer received the device for investigation on december 19th 2019.At this time the case was re-opened for investigation.A gross investigation was performed.The returned prosthesis was received with traces of pannus and calcification.X-rays of the subject valve showed intrinsic calcifications in leaflets a and b.Histological analyses were performed on samples taken from leaflets b and c.In leaflet b, alizarin red s stain showed the presence of small intrinsic and vegetating calcifications.In leaflets b and c, hematoxylin and eosin stain showed that the pericardium was thicker than normal because the collagen bundles were disrupted, defibrated and homogenated; because the collagen bundles showed a bubbly aspect and because cholesterol clefts were detected.Degenerated macrophages were present on leaflets b and c.Pericardial delaminations were detected on leaflet b.Bacteria were not detected with the gram stain.Investigation conclusion: leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Pannus tissue overgrowth into the inflow lumen also contributed to valve stenosis.Aortic insufficiency likely resulted from leaflets tears.There was no evidence of endocarditis in the returned valve.Structural dysfunction is a major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).Histological analysis showed the presence of lipid infiltration (cholesterol clefts) in the pericardial tissue.This lipid infiltration, may contribute to localized leaflet stiffness, and if associated with a degeneration of collagen fibers, as detected in the samples from this valve, may also lead to leaflet tearing.It is possible that the patient¿s clinical history and risk factors may have contributed to the structural valve deterioration observed in this mitroflow valve.However, little clinical history was provided.At this time the exact root cause of the reported calcification cannot be determined but this event is determined to be a known inherent risk of device.Fields changed: please note the manufacturer is submitting this report past the 30 day requirement for notification of the device return.This issue was an internal clerical error.

Brand Name
MITROFLOW LXA
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key8919130
Report Number3004478276-2019-00251
Device Sequence Number1828792
Product Code LWR
UDI-Device Identifier00896208000108
UDI-Public(01)00896208000108(240)LXA21(17)180731
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model NumberLXA21
Device Catalogue NumberLXA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer10/23/2019
12/19/2019
Initial Report FDA Received Date08/21/2019
Supplement Report FDA Received Date11/20/2019
01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight88